South Carolina, 2021Hail and Damaging Winds in South Carolina, March 25, 2021
March 25, 2021 · NWS CAE · 10 events in 3 counties and zones
An isolated long-tracked severe thunderstorm moved east across the Northern Midlands of SC and produced hail and wind damage. The storm moved east into extreme northern Newberry Co, extreme northern Fairfield Co, and across Lancaster Co, producing hail and/or straight-line wind damage along that path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $10
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated long-tracked severe thunderstorm moved east across the Northern Midlands of SC and produced hail and wind damage. The storm moved east into extreme northern Newberry Co, extreme northern Fairfield Co, and across Lancaster Co, producing hail and/or straight-line wind damage along that path. The storm originated in Upstate SC and also affected Laurens, Union, and Chester Co SC. For information on those locations, please refer to the South Carolina, Northwest section of Storm Data.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Mar 25, 1:23 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 25, 1:23 PM EST, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
223 PM EDT Thu Mar 25 2021
.SYNOPSIS...
A weak cold front will impact the region Friday, bringing a
chance of showers and thunderstorms. The front will shift back
north as a warm front Saturday, with a continued chance of
showers and thunderstorms. Another front will bring a chance of
showers and thunderstorms Sunday. Another weather system will
bring a chance of rain Monday night and Tuesday, followed by
another front Thursday.
&&
.NEAR TERM /THROUGH TONIGHT/...
An area of showers and thunderstorms has developed west of the
forecast area. The convection will continue moving to the
northeast this afternoon, supported by a shortwave lifting out
of northern GA. It is likely that this activity will remain
north and west of the forecast area. The airmass over the FA
remains relatively unsupportive for convective development. The
SPC Mesoscale Analysis page indicated the mid-levels are
relatively warm with weak mlCAPE values and a capping inversion.
It's possible that the current storms in northeast GA/SC Upstate
may clip the western most edge of the FA, including the Catawba
region, but confidence is low. Moderate warm advection over the
region and less cloud cover than previously forecast will allow
temperatures to rise into the mid to upper 80s in areas near
and south of the I-20 corridor. North of there, convective
debris clouds will keep temps cooler, in the mid 70s to low 80s.
Tonight, as the main upper level shortwave and low pressure
system moves to our northwest, a trailing cold front will
approach from the west. Showers and isolated thunderstorms will
be ongoing and will also approach the FA from the west early
Friday morning. Overnight lows will be well above average, only
falling into the mid 60s across the region.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Upper energy and a surface low will move NE into the Midwest and E
CAN Friday, with an attendant weak cold front entering our region
early in the morning, then only slowly moving through, and
eventually stalling through Friday night, as upper flow over our
region remains SW. Weak to moderate instability, but considerable
deep layer shear, and a moderately strong 850mb jet may provide an
isolated severe storm threat. SPC maintains a MRGL risk of severe
weather for our region Friday.
SW upper flow will continue Saturday with upper ridge center to our
south and upper troughiness well to our NW/W. The front is expected
to move begin moving north as a warm front Saturday, with some
uncertainties on exact position/timing. Convergence along the front,
along with sufficient atmospheric moisture will provide a chance of
showers and thunderstorms. With moderate instabilities projected,
and some deep layer shear still in play, an isolated severe storm
will be possible.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
On Sunday, an upper trough will shift into the E CONUS along with a
surface front and provide a chance of showers and thunderstorms.
Most of the upper dynamics appear will remain just to our N/NE but
indications of weak to moderate instability may provide an isolated
severe threat. SPC Day 4 outlook (Sunday) has mainly our N/NE FA
highlighted in a severe threat.
Some promise for cooler and drier air expected to enter the region
very briefly behind the front for late Sunday night and early
Monday, as surface high pressure builds into the eastern seaboard.
Latest guidance indicates upper energy shifting east across the
southern tier of states and provides for increasing moisture and a
chance of rain to reenter the region by as early as late Monday
or Monday night. This appears will set up a weak surface wedge
regime Tuesday which may gradually weaken Wednesday, with the
next system moving in Wed nt/Thu.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Mainly VFR conditions are expected for the remainder of the day.
Winds will be out of the south to southeast with speeds around
10 knots with gusts 20-25 knots. A strong low level jet will
develop over the region tonight as a cold front approaches from
the west. Low level wind shear is possible after 26/00z as a
40-45 knot southwesterly low level jet develops. Expect ceilings
to lower tonight as the cold front and associated band of
showers and thunderstorms move across the region. There may be
periods of heavy rain and thunderstorms on Friday morning but
the timing is too uncertain at this time to include in the
TAFs. Conditions may improve near the end of the 24 hour TAF
period.
EXTENDED AVIATION OUTLOOK...Expect active weather through Sunday.
There may be intermittent visibility and ceiling restrictions.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Mar 25, 2:54 AM EST, 13 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
354 AM EDT Thu Mar 25 2021
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
260800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
354 AM EDT Thu Mar 25 2021
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a marginal risk for strong to isolated severe thunderstorms
Friday as a cold front crosses the area. The main severe threat
will be damaging wind gusts and large hail. Another cold front will
cross the region on Sunday, bringing the threat of thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Newberry
- When
- March 25, 4:01 PM EST to 4:02 PM EST
- Where
- Newberry County, 2.69 mi NW of Whitmire
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.530, -81.650
In northern Newberry Co, just north of Whitmire, three trees were damaged off of Lakestone Dr. A small cedar tree was snapped about half way up the trunk, a small pine tree was uprooted and the trunk of a large pine tree was split near the ground.
Thunderstorm Wind, Fairfield
- When
- March 25, 4:18 PM EST to 4:20 PM EST
- Where
- Fairfield County, 2.2 mi SW of Crosbyville
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 34.550, -81.400
In the Sumter National Forest, three trees were damaged near the intersection of Federal Rd and Glovers Rd. The trunk of a weakened cedar tree was split at the ground. There were two medium sized pine trees that were uprooted approximately 200 feet apart.
Hail, Fairfield
- When
- March 25, 4:28 PM EST to 4:29 PM EST
- Where
- Fairfield County, 5 mi WNW of Woodward
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.550, -81.250
Public reported, via social media, one inch hail along Old Douglas Rd. Time estimated.
Thunderstorm Wind, Fairfield
- When
- March 25, 4:33 PM EST to 4:35 PM EST
- Where
- Fairfield County, 2.99 mi NNE of Woodward
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.560, -81.150
Public reported several trees down on Ashford Rd. Time estimated.
Hail, Fairfield
- When
- March 25, 4:33 PM EST to 4:35 PM EST
- Where
- Fairfield County, 2.99 mi NNE of Woodward
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.560, -81.150
Public reported nickel size hail on Ashford Rd. Time estimated.
Thunderstorm Wind, Lancaster
- When
- March 25, 5:00 PM EST to 5:02 PM EST
- Where
- Lancaster County, 5 mi WSW of Cauthens Xrds
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.590, -80.850
Emergency manager reported numerous trees down along Green Rd. Time estimated.
Hail, Lancaster
- When
- March 25, 5:02 PM EST to 5:03 PM EST
- Where
- Lancaster County, 3.58 mi SW of Cauthens Xrds
- Measured
- 0.7 in hail
- Property damage
- $10
- Crop damage
- $10
- Reported by
- Emergency Manager
- Coordinates
- 34.580, -80.810
Emergency manager reported dime size hail along Hoke Rd. Time estimated.
Thunderstorm Wind, Lancaster
- When
- March 25, 5:05 PM EST to 5:08 PM EST
- Where
- Lancaster County, Cauthens Xrds
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.620, -80.770
Emergency manager reported, and provided photos of, several pine trees that were downed near New Hope Rd and Mt. Carmel Rd. Time estimated.
Thunderstorm Wind, Lancaster
- When
- March 25, 5:12 PM EST to 5:16 PM EST
- Where
- Lancaster County, 0.69 mi S of Rich Hill Xrds
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.660, -80.650
Emergency manager reported trees down in the Rich Hill community. Time estimated.
Thunderstorm Wind, Lancaster
- When
- March 25, 5:16 PM EST to 5:21 PM EST
- Where
- Lancaster County, 1.49 mi SSE of Fork Hill Xrds
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 34.650, -80.610
Emergency manager reported wind damage on Musket Rd near Heath Springs. Several photos were provided that showed metal roofing peeled off several outbuildings. Time estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, March 25, 20216 deaths · 28 injured · EF3 · 28 events
- Tornadoes and Flash Flooding in Georgia, March 25 to 26, 20211 death · $24 million · EF4 · 100 events
- Tornadoes and Hail in Tennessee, March 25, 20215 injured · $1.2 million · EF2 · 30 events
- Hail and High Wind in Indiana, March 25 to 26, 2021$475,000 · 1.5 in hail · 21 events
- Tornado and Flash Flooding in Mississippi, March 25, 2021$348,000 · EF0 · 26 events
- High Wind in Ohio, March 25 to 26, 2021$223,000 · 53 kt wind · 24 events
- Flooding in North Carolina, March 25 to 27, 2021$161,000 · 4 events
- Tornadoes and Hail in Kentucky, March 25, 2021EF1 · 21 events
- High Wind and Strong Wind in Indiana, March 25 to 26, 2021$61,000 · 50 kt wind · 7 events
- Strong Wind in Kentucky, March 25, 2021$22,000 · 22 events
- Flash Flooding and Hail in Alabama, March 25, 20211 injured · $200 · 1 in hail · 20 events
- Strong Wind in Illinois, March 25, 2021$16,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939815, 939817, 939816, 939818, 939819, 939820, 939821, 939826, 939824, 939823.